MAUDE Adverse Event Report: ETHICON INC. SFX SYM PDS+ VIO 18IN 0 S/A OS-6; SUTURE, SURGICAL, ABSORBABLE

ETHICON INC. SFX SYM PDS+ VIO 18IN 0 S/A OS-6; SUTURE, SURGICAL, ABSORBABLE
Catalog Number SXPP1A200
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/20/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).A manufacturing record evaluation was performed for the finished device lot, and no non-conformances were identified.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested and the following was obtained: confirm if any quality issue noticed with pdp740d suture, since it was also used for suturing? unknown.Which suture broke post-op- pdp740d suture? and/or sxpp1a200 suture? unknown.Since reoperation has not been done, it is unknown whether both sutures were broken or whether even a single suture was broken.Suspected suture breakage.Any ae outcome as a result of the event report? the patient cannot extend his knee firmly when trying to extend.Suspected wound dehiscence.Was any treatment provided to patient post-op? no additional treatment is performed.Any medical/surgical intervention required or planned at later date to treat the patient condition post-op initial procedure? there is no plan to reoperate, because there is a fear of infection.Patient current condition? the patient was discharged from the hp and regularly goes to the hospital.No further information will be provided.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent.Which tissue layer was the pds plus and the stratafix used? were both the pds plus and the stratafix suspected to be broken? is there a plan to confirm/verify if the suture/s are indeed broken? are the patient¿s regular hospital visits done to address/treat the reported events? if yes, what interventions are done during these hospital visits to address the reported events? is the event of wound opened also a suspected event or an actual event? have the reported events resulted in impairment of function or restricted movement?.
 
Event or Problem Description
It was reported that a patient underwent a total knee arthroplasty on (b)(6) 2019 and a barbed suture was used.Four weeks following the procedure, a dehiscence occurred.The suture seemed to be broken at the inside of the vastus medialis, and the wound was opened in the patient¿s body.The patient could not extend his knee firmly when trying to extend.When push on the upper edge of the patella with fingers, it is dented.The surgeon opined there was a high possibility that the suture was broken under the skin.No additional treatment was performed and there is no plan to re-operate for fear of infection.Since re-operation has not been done, it is unknown whether the suture was broken.The current status of the patient was reported as discharged from the hospital and regularly visits the hospital.There were no adverse patient consequences reported.Additional information has been requested.
 
Additional Manufacturer Narrative
(b)(4).Investigation summary: it was reported performance breakage of suture post-op.An unopened sample was returned for analysis.During the visual inspection of the sample, no defects were found on the package.The sample was opened, and the swage and attachment area were noted to be as expected.The suture was dispensed without problem and examined along of the strand and no defects, damaged or suture breakage were noted.A functional test was performed and the tensile strength force was above the minimum requirement.The manufacturing records were reviewed, and the manufacturing/packaging criteria were met prior to the release of this batch.Per the condition of the representative sample, no performance breakage of suture post-op was found and the tested sample met the finished goods requirements.
 
Additional Manufacturer Narrative
(b)(4).Additional information was requested and the following was obtained: which tissue layer was the pds plus and the stratafix used?: on the muscle layer.Were both the pds plus and the stratafix suspected to be broken?: no further information is available.Is there a plan to confirm/verify if the suture/s are indeed broken?: no.Are the patient¿s regular hospital visits done to address/treat the reported events?: the doctor has no plans to take action.If yes, what interventions are done during these hospital visits to address the reported events? is the event of wound opened also a suspected event or an actual event?: suspected event.Have the reported events resulted in impairment of function or restricted movement?: the patient cannot extend his knee firmly when trying to extend.No further information will be provided.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.

Brand Name
SFX SYM PDS+ VIO 18IN 0 S/A OS-6
Common Device Name
SUTURE, SURGICAL, ABSORBABLE
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876 0151
MDR Report Key8432846
Report Number2210968-2019-79564
Device Sequence Number1663841
Product Code NEW
UDI-Device Identifier10705031227668
UDI-Public10705031227668
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K113004
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/20/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2019
Device Catalogue NumberSXPP1A200
Device Lot NumberLMZ412
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/24/2019
Initial Date Received by Manufacturer 02/20/2019
Supplement Date Received by Manufacturer05/15/2019
05/24/2019
Initial Report FDA Received Date03/19/2019
Supplement Report FDA Received Date05/16/2019
06/18/2019
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
PDS PLUS SUTURE; PDS PLUS SUTURE
Patient Age75 YR
Patient Weight66